South Dakota, 2007

Flood in South Dakota, April 25 to 26, 2007

April 25 to 26, 2007 · NWS FSD · 1 event in 1 county or zone

Moderate to heavy rain resulted in brief minor to moderate flooding of the Big Sioux River near Brookings on April 25th and 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Moderate to heavy rain resulted in brief minor to moderate flooding of the Big Sioux River near Brookings on April 25th and 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 24, 8:00 PM CST, 5 hours earlier.

Area forecast discussion, Apr 24, 8:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE APR 24 2007

.DISCUSSION...
RAINFALL HAS QUICKLY DIMINISHED ACROSS THE AREA THIS EVENING. BEST
UPPER FORCING HAS SHIFTED EASTWARD WHILE LOW LEVEL MOISTURE HAS
MOSTLY BEEN EXHAUSTED WITH STRONGER CONVECTION ACROSS SE NEBRASKA
EARLIER THIS AFTERNOON. ADDITIONAL THUNDERSTORMS FIRED OVER S CNTRL
NEBRASKA LATE THIS AFTERNOON ALONG THE LEADING EDGE OF THE MIDLEVEL
DRY INTRUSION. THESE STORMS ARE SLOWLY MOVING NORTH AND EAST...BUT
WILL LIKELY SEE A SLOW DEATH WITH THE LOSS OF SFC HEATING...AND
SHOULD HAVE A HARD TIME REACHING THE SD BORDER. MODEL QPF FIELDS
PRODUCE WIDESPREAD RAINFALL ACROSS THE AREA TONIGHT AND TOMORROW...
BUT CURRENTLY DO NOT REPRESENT RADAR RETURNS AND SFC OBS. LOWERED
QPF AMOUNTS THE REMAINDER OF THE EVENING AND OVERNIGHT...AND TRIMMED
BACK POPS ACROSS THE I-29 CORRIDOR. REST OF THE FORECAST LOOKS TO BE
IN GOOD SHAPE.

&&

.AVIATION...

VFR IN MOST OF AREA...BCMG MVFR CIGS DVLPG NWD NR MO VALLEY TO
NWRN IA...OR SOUTH OF LINE FM KSFD TO KEST BY 09Z...FLWD BY AREAS
IFR CIGS AND MVFR VSBYS IN -SHRA AND BR IN SAME AREA BY 12Z.

&&

.PREV DISCUSSION...

AREA OF SCATTERED SHOWERS CONTINUES OVER THE SOUTHEASTERN HALF OF
THE CWA THIS AFTERNOON...WITH LINGERING MID LEVEL FRONTOGENESIS BAND
LYING ACROSS THE AREA. BEST UPPER AND LOWER LEVEL FORCING CURRENTLY
EXITING THE EASTERN PORTIONS OF THE CWA...AND PRECIPITATION HAS
DWINDLED QUITE A BIT THROUGH THE AFTERNOON HOURS. ANOTHER MORE
SIGNIFICANT AREA OF PRECIPITATION IN ASSOCIATION WITH MIDLEVEL
WAA/STRONG ISENTROPIC LIFT/AND A LOW LEVEL JET IS PRESENTLY PUSHING
NORTHWARD THROUGH EASTERN NEBRASKA...AND WILL ATTEMPT TO MAKE IT
INTO OUR SOUTHERN CWA OVER THE NEXT FEW HOURS.  BATTLE STILL REMAINS
WITH DRY AIR HOLDING STRONG OVER OUR NORTH...AND WOULD NOT EXPECT
MUCH...IF ANY...OF THIS TO REACH INTERSTATE 90. WITH THAT THOUGHT IN
MIND...HAVE HIGHEST POPS REMAINING OVER OUR SOUTHERN ZONES...WITH
NONE IN THE NORTH...THROUGH THE NIGHT TIME HOURS. ANTICIPATE THAT
PRECIPITATION WILL DIMINISH SOME DURING THE LAST HALF OF THE NIGHT
WITH FORCING WEAKENING OVER THE AREA. ALTHOUGH WE ARE EXPECTING
CLOSE TO AN INCH OF ADDITIONAL RAINFALL OVER OUR FAR NORTHWESTERN
IOWA ZONES TONIGHT...DO NOT ANTICIPATE ANY REAL FLOODING PROBLEMS AS
LONG AS RAINFALL RATES REMAIN REASONABLY LOW. EVEN WITH THE VERY
HEAVY RAINS...IN EXCESS OF AN INCH...OVER OUR SOUTHERNMOST IOWA
ZONES SINCE LAST NIGHT...RIVER RESPONSE HAS BEEN INSIGNIFICANT.

UPPER LOW WL CONTINUE TO MEANDER OVR MS VALLEY THRU THU. THIS WL
KEEP SERN CWA UNDER THREAT OF RAIN THRU WED NITE ALONG WITH PLENTY
OF CLOUDY COVER. DRIER NELY FLOW AT H85 WL KEEP BLULK OF PRECIP FM
GETTING N OF I90 THRU WED NITE. SO WL CONT HIGH POPS ACRS NW IA THRU
WED...DECREASING RAPIDLY TOWARDS I90 WITH DRY WX N. CLOUDS AND
PRECIP WL KEEP TEMPS IN 50S ACRS NW IA...MODERATING TO THE 60S ACRS
NW CWA WHERE SOME SUN IS EXPECTED WED...AND EVEN MORE ON THU.

A WEAK S/W WL DROP SEWD ACRS CWA THU NITE INTO FRI MORN AND WL KEEP
SMALL POP GOING WITH THIS FEATURE...ALTHO LITTLE IF ANY MEASURABLE
RAIN WL OCCUR. THIS S/W SHUD HELP PUSH OUT STUBBORN UPPER LOW OVR MS
VALLEY WITH MUCH WARMER TEMPS FOR THIS WEEKEND. HIGHS ON FRI WL BE
IN THE 60S TO LOWER 70S CLIMBING INTO 70S AND 80S FOR THE WEEKEND.
CUD SEE A VERY HIGH FIRE DANGER ESPEC SUN WITH HIGHS IN 80S MOST
PLACES. SHUD CONT WARM INTO MON WITH WEAK BACKDOOR CDFNT LATE MON
INTO TUES. WL LEAVE FCST DRY FRI THRU TUES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

LIEBL/RYRHOLM
Hazardous weather outlook, Apr 24, 10:39 AM CST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT TUE APR 24 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...

WIDESPREAD RAIN SOUTH OF A LINE FROM LAKE ANDES...TO HAWARDEN
IOWA...TO SPENCER IOWA...WILL PRODUCE ONE TO TWO INCHES OF
RAINFALL THROUGH TONIGHT. RAINFALL RATES WILL REMAIN LOW ENOUGH
THAT FLASH FLOODING IS NOT EXPECTED. HOWEVER...PONDING OF WATER
IS POSSIBLE IN DITCHES AND OTHER LOW LYING AREAS THAT ARE NOT
WELL DRAINED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY HIGH FIRE DANGER WILL BE POSSIBLE SATURDAY AND AGAIN
SUNDAY AS WARM AIR BUILDS IN TO THE REGION. AT THIS
TIME...TEMPERATURES FROM THE JAMES VALLEY WEST SHOULD REACH THE
MID 70S...WITH AFTERNOON RELATIVE HUMIDITIES NEAR 30 PERCENT.
WIND SPEEDS OF 15 OR 20 MPH WILL ALSO BE POSSIBLE AT TIMES IN THE
AFTERNOON...ESPECIALLY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brookings

When
April 25, 1:00 AM CST to April 26, 11:00 PM CST
Where
Brookings County, 5 mi N of Bruce to 7 mi S of Brookings
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
44.502, -96.880

Moderate to heavy rain led to minor to moderate flooding of the Big Sioux River near Brookings. Fields along the river were flooded, and one rural road was briefly under water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30030.